- March 7, 2017
- Posted by: Keith Graves
- Category: Drug Trends, Officer Safety, Opiates
The DEA is pushing out a warning to law enforcement across the country about the dangers of handling Fentanyl. Below is the video that DEA put out and below that is the bulletin that went out about the threat.The following is from the DEA and can be viewed in its original format at here. This is being shared for officer safety purposes.
Fentanyl is a dangerous, powerful Schedule II narcotic responsible for an epidemic of overdose deaths within the United States. During the last two years, the distribution of clandestinely manufactured fentanyl has been linked to an unprecedented outbreak of thousands of overdoses and deaths. The overdoses are occurring at an alarming rate and are the basis for this officer safety alert.
Fentanyl, up to 50 times more potent than heroin, is extremely dangerous to law enforcement and anyone else who may come into contact with it. As a result, it represents an unusual hazard for law enforcement.
Fentanyl, a synthetic opiate painkiller, is being mixed with heroin to increase its potency, but dealers and buyers may not know exactly what they are selling or ingesting. Many users underestimate the potency of fentanyl.
The dosage of fentanyl is a microgram, one millionth of a gram – similar to just a few granules of table salt. Fentanyl can be lethal and is deadly at very low doses.
Fentanyl and its analogues come in several forms including powder, blotter paper, tablets, and spray.
Risks to Law Enforcement
Fentanyl is not only dangerous for the drug’s users, but for law enforcement, public health workers and first responders who could unknowingly come into contact with it in its different forms. Fentanyl can be absorbed through the skin or accidental inhalation of airborne powder can also occur. DEA is concerned about law enforcement coming in contact with fentanyl on the streets during the course of enforcement, such as a buy-walk, or buy-bust operation.
Just touching fentanyl or accidentally inhaling the substance during enforcement activity or field testing the substance can result in absorption through the skin and that is one of the biggest dangers with fentanyl. The onset of adverse health effects, such as disorientation, coughing, sedation, respiratory distress or cardiac arrest is very rapid and profound, usually occurring within minutes of exposure.
Canine units are particularly at risk of immediate death from inhaling fentanyl.
In August 2015, law enforcement officers in New Jersey doing a narcotics field test on a substance that later turned out to be a mix of heroin, cocaine and fentanyl, were exposed to the mixture and experienced dizziness, shortness of breath and respiratory problems.
If inhaled, move to fresh air, if ingested, wash out mouth with water provided the person is conscious and seek immediate medical attention.
Narcan (Naloxone), an overdose-reversing drug, is an antidote for opiate overdose and may be administered intravenously, intramuscularly, or subcutaneously. Immediately administering Narcan can reverse an accidental overdose of fentanyl exposure to officers. Continue to administer multiple doses of Narcan until the exposed person or overdose victim responds favorably.
Field Testing / Safety Precautions
Law enforcement officers should be aware that fentanyl and its compounds resemble powered cocaine or heroin, however, should not be treated as such.
If at all possible do not take samples if fentanyl is suspected. Taking samples or opening a package could stir up the powder. If you must take a sample, use gloves (no bare skin contact) and a dust mask or air purifying respirator (APR) if handling a sample, or a self-contained breathing apparatus (SCBA) for a suspected lab.
If you have reason to believe an exhibit contains fentanyl, it is prudent to not field test it. Submit the material directly to the laboratory for analysis and clearly indicate on the submission paperwork that the item is suspected of containing fentanyl. This will alert laboratory personnel to take the necessary safety precautions during the handling, processing, analysis, and storage of the evidence. Officers should be aware that while unadulterated fentanyl may resemble cocaine or heroin powder, it can be mixed with other substances which can alter its appearance. As such, officers should be aware that fentanyl may be smuggled, transported, and/or used as part of a mixture.
Universal precautions must be applied when conducting field testing on drugs that are not suspected of containing fentanyl. Despite color and appearance, you can never be certain what you are testing. In general, field testing of drugs should be conducted as appropriate, in a well ventilated area according to commercial test kit instructions and training received. Sampling of evidence should be performed very carefully to avoid spillage and release of powder into the air. At a minimum, gloves should be worn and the use of masks is recommended. After conducting the test, hands should be washed with copious amounts of soap and water. Never attempt to identify a substance by taste or odor.
Historically, this is not the first time fentanyl has posed such a threat to public health and safety. Between 2005 and 2007, over 1,000 U.S. deaths were attributed to fentanyl – many of which occurred in Chicago, Detroit, and Philadelphia.
The current outbreak involves not just fentanyl, but also fentanyl compounds. The current outbreak, resulting in thousands of deaths, is wider geographically and involves a wide array of individuals including new and experiences abusers.
In the last three years, DEA has seen a significant resurgence in fentanyl-related seizures. In addition, DEA has identified at least 15 other deadly, fentanyl-related compounds. Some fentanyl cases have been significant, particularly in the northeast and in California, including one 12 kilogram seizure. During May 2016, a traffic stop in the greater Atlanta, GA area resulted in the seizure of 40 kilograms of fentanyl – initially believed to be bricks of cocaine – wrapped into blocks hidden in buckets and immersed in a thick fluid. The fentanyl from these seizures originated from Mexican drug trafficking organizations.
Recent seizures of counterfeit or look-a-like hydrocodone or oxycodone tablets have occurred, wherein the tablets actually contain fentanyl. These fentanyl tablets are marked to mimic the authentic narcotic prescription medications and have led to multiple overdoses and deaths.
According to DEA’s National Forensic Lab Information System, 13,002 forensic exhibits of fentanyl were tested by labs nationwide in 2015, up 65 percent from the 2014 number of 7,864. The 2015 number is also about 8 times as many fentanyl exhibits than in 2006, when a single lab in Mexico caused a temporary spike in U.S. fentanyl availability. This is an unprecedented threat.